Workers Abuse A.D.H.D. Drugs To Be More Productive At Work
The New York Times reported on April 18, 2015 that employees increasingly are abusing stimulants used to treat attention deficit hyperactivity disorder to be more productive at work.
Prescription stimulants have a calming and “focusing” effect on individuals with A.D.H.D., a disorder marked by severe impulsivity and inattention. The Times article stated that while reliable data quantifying how many Americans misuse stimulants does not exist, dozens of people in many different professions admitted in interviews that they misuse A.D.H.D. drugs such as Adderall, Ritalin, Vyvanse and Concerta to improve work performance. Stimulants generally suppress appetite, increase wakefulness, and increase focus and attention.
Users who were interviewed said that they got pills by feigning symptoms of A.D.H.D. to physicians who casually write prescriptions without proper evaluations. Others got them from friends or dealers. Most interviewees spoke on the condition of anonymity for fear of losing their jobs or access to the medication. Obtaining stimulants without a prescription is a federal crime.
Many young workers insist that using prescription stimulants to increase productivity is required in order to get hired and to be competitive in the marketplace. One woman interviewed stated that use of prescription stimulants is “necessary for the survival of the best and the smartest and the highest-achieving people.”
According to the National Institute on Drug Abuse, prescription stimulants do not enhance learning or thinking ability when taken by people who do not actually have A.D.H.D., although they do promote wakefulness. Addiction to stimulants is also a potential consequence for anyone taking them without medical supervision. Addiction most likely occurs because stimulants, when taken in doses and routes other than those prescribed by a doctor, can induce a rapid rise in dopamine in the brain. Furthermore, if stimulants are abused chronically, withdrawal symptoms—including fatigue, depression, and disturbed sleep patterns—can result when a person stops taking them.